After only a few years of usage, crystal meth can devastate a user’s health.
A GP in the Dungannon District has warned parents of the alarming rise in illegal drug abuse among young teenagers. “GPs are seeing an increasing number of patients with drug problems and unfortunately this is showing up in kids of as young as 13 or 14”, he said.
“There is a combination of the old drugs such as cannabis and cocaine and some of the newer drugs such as methedrone. “One of the problems is people seem to have the idea that these newer “designer drugs” are safe. However, they have a number of side effects Severe nosebleeds have been reported after snorting as well as anxiety and paranoia.
“There is also the risk of over-stimulating the heart and the nervous system, which would increase the chances of having a fit. “They can also become a gateway to other drugs. Another problem with these newer drugs is that the long term effects are unknown as they have not been around long enough to have been properly studied. “If you have any concerns with drug misuse you can contact your GP for advice. There are also a number of helplines to contact for confidential advice. An excellent local service is Breakthru in Dungannon. “They offer guidance and counselling for drug and alcohol problems. Their number is 02887753228.
Drug dealers in the Coalisland area are giving free doses of crystal meth to young teenagers.
The drug is an intensive stimulant with disinhibitory qualities. It can either be snorted or injected, or in its crystal form ‘ice’ smoked in a pipe, and brings on a feeling of exhilaration and a sharpening of focus. Smoking ice results in an instantaneous dose of almost pure drug to the brain, giving a huge rush followed by a feeling of euphoria for anything from 2-16 hours.
Overuse can bring on paranoia, short term memory loss, wild rages and mood swings as well as damage to your immune system. Overdosing can lead to severe convulsions followed by circulatory and respiratory collapse, coma and death. Some people have died after taking small doses.
The mix of chemicals, method of use and the user’s lifestyle can do serious damage to the mouth (‘Meth mouth’), with teeth rotting to the gum line as a result of the meth vapours.
Source: www.tyronetimes.co.uk 11th March 2012